don't use the depo shot for birth control!!
I went to the doctor this am to get back on the depo shot which is my preferred form of birth control. I have been off and on it since I was 19. When I first got on it I asked about side effects and one of them was weight gain. I asked the doctor about this and she said it was nothing to be concerned about and if I were to gain anything it would be a couple pounds at most. A couple pounds is nothing compared to all the weight I would gain from a pregnancy so I was fine with it. I have been off it for 3 months so I decided to go back in and get back on it. You are supposed to have the shot every 3 months so 4 shots in a year, but since it stays in your system for up to a year I was told that I could just do 3 shots a year and i'd be ok and save some money. So I go to the doctor today and say i'm here to get my depo and the nurse tells me that she has to let me know that it causes SIGNIFICANT weight gain in MOST women. Not a little iddy biddy bit like the gyno had originally told me. They had a woman complain to them that it had made her gain 38 pounds from the one shot. 38 freaking pounds!! She threatened to sue because just like with me nobody told her that significant weight gain happens. Nothing about her day to day activity had changed. She still ate like normal and worked out like normal and was as active as normal so she knew it was because of the shot. She was under the impression that it was a very very small amount of weight gain if any because that's what they have told us. I'm pretty mad though cause I started gaining weight when I was 19, the same time I started taking depo. I have been working my butt off at the gym 6 days a week and have had no results at all and have not lost a single pound, and the drug is still in my system!! I'm not saying that depo made me gain all the weight i've gained but i'm sure it has made me gain at least some of it, probably a lot!! and the woman at the doctors office said that is probably why I am not seeing any results at all with losing weight because it is still in my system. She explained what it does but I did not understand any of it. I was a little bit too shocked. She went through my records and saw all my weight gain (since I get weighed at every appointment) and told me that I have probably gained a very large amount of my weight because of the shot. I am pretty upset that nobody told me about this. If I had known that it causes so much weight gain then I wouldn't have ever started taking it. The doctor who worked there who handled the depo shots and explaining all of the side effects and what not has been let go to avoid any legal action from the one woman. She isn't suing now as long as they explain to women that it does make you gain so she isn't just out for the money. I just couldn't believe this. If you are thinking of getting on this form of birth control be very very careful and go into it with caution.